Indiana, 2009

Dense Fog in Indiana, May 6 to 7, 2009

May 6 to 7, 2009 · NWS PAH · 6 events in 6 counties and zones

Widespread dense fog formed over southwest Indiana as a result of nocturnal cooling of a moist atmosphere. Visibility was 100 feet in both Gibson and Pike Counties, and one-quarter mile or less across the rest of southwest Indiana.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog formed over southwest Indiana as a result of nocturnal cooling of a moist atmosphere. Visibility was 100 feet in both Gibson and Pike Counties, and one-quarter mile or less across the rest of southwest Indiana. A spotter at Petersburg estimated visibility as low as 20 feet shortly before sunrise.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 5:18 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, May 6, 5:18 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
618 PM CDT WED MAY 6 2009

.UPDATE...
UPDATED SHORT-TERM GRIDS TO KEEP ISO SHRA CHC EARLY EVENING.

&&

.DISCUSSION...
WEAK VORT MAX CURRENTLY EVIDENT IN IR IMAGERY MOVING EAST AT
ABOUT 60KTS ACROSS SEMO WITH S/W TROUGH AHEAD OF IT. LINE OF VERY
LIGHT SHRA ASSOCIATED WITH THIS MAY GIVE A LIGHT SHOWER TO PARTS OF
THE AREA THROUGH 02Z. UPDATED SHORT TERM GRIDS TO REFLECT THIS.

&&

.PREV DISCUSSION... /ISSUED 239 PM CDT WED MAY 6 2009/

SHORT TERM /TONIGHT THROUGH SATURDAY/...
WITH LIGHT SOUTH TO SOUTHWEST WINDS AND A WEAK UPPER LEVEL
DISTURBANCE MOVING ACROSS THE REGION...SCATTERED SHOWERS AND
POSSIBLY A RUMBLE OF THUNDER WILL CONTINUE ACROSS ALL BUT THE
NORTHWEST SECTIONS OF THE CWA THROUGH THE LATE AFTERNOON HOURS.

MEANWHILE THE NEXT SYSTEM WILL BE SLOWLY APPROACHING FROM THE
NORTHWEST. THE CWA SHOULD REMAIN DRY OVERNIGHT THROUGH MIDDAY
THURSDAY...THEN THURSDAY AFTERNOON PRECIP CHANCES WILL BEGIN AGAIN
AS SOUTHERLY WINDS AND WARM AIR ADVECTION INCREASE ALONG WITH A
NEVER ENDING SERIES OF UPPER LEVEL DISTURBANCES IN ZONAL FLOW ALOFT.

WITH WINDS ALOFT FORECAST TO BE NEARLY PARALLEL TO THE ORIENTATION
OF THE APPROACHING FRONTAL BOUNDARY...UNFORTUNATELY IT WILL BE A
VERY SLOW MOVING SYSTEM. MODELS ARE SOMEWHAT DIFFERENT ON THE
FORWARD PROGRESS OF THE FRONTAL BOUNDARY...BUT EITHER WAY THE BEST
CHANCES FOR PRECIP SHOULD BE FRIDAY AND FRIDAY NIGHT. CONTINUED WITH
LOWER POPS ON SATURDAY AS THE SYSTEM SLIDES JUST TO OUR SOUTH AND
EAST.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
MAY FINALLY SEE A BRIEF BREAK IN THE ACTION SATURDAY NIGHT.  BOTH
ECMWF AND GFS FINALLY PUSH THE FRONT SOUTH OF OUR REGION...THOUGH
GFS DOES TRY TO REGENERATE SOME LIGHT QPF IN OUR SOUTHERN COUNTIES
BETWEEN 06Z AND 12Z SUNDAY.  WILL GO WITH THE MORE OPTIMISTIC ECMWF
AND STICK WITH A DRY FORECAST FOR NOW.  BOTH MODELS THEN TRY TO
BRING SOME LIGHT QPF BACK INTO WESTERN PORTIONS OF THE PAH FORECAST
AREA LATE SUNDAY...SO INCLUDED SLIGHT CHANCE POPS FOR SHOWERS AND
THUNDERSTORMS FOR ALL BUT SOME EASTERN COUNTIES FOR SUNDAY.  FOR
SUNDAY NIGHT INTO MONDAY...SHOWER AND THUNDERSTORM CHANCES
INCREASE...ESPECIALLY FOR OUR SOUTHERN COUNTIES...AS THE FRONT
CONTINUES TO MEANDER TO OUR SOUTH.

GFS AND ECMWF FINALLY PUSH THE FRONT FAR ENOUGH SOUTH MONDAY NIGHT
TO WARRANT THE REMOVAL OF ANY POPS FROM THE FORECAST.  HOWEVER...BY
LATE TUESDAY...GFS BRINGS SOME PRECIP CHANCES BACK INTO OUR FAR
WESTERN COUNTIES...WITH ECMWF JOINING IN ON THE FUN BY TUESDAY NIGHT
AND WEDNESDAY FOR OUR ENTIRE REGION.  STUCK WITH SLIGHT CHANCE POPS
WEST FOR TUESDAY...THEN CHANCE POPS FOR THE ENTIRE FA TUESDAY NIGHT
AND WEDNESDAY.  OVERALL...EXTENDED FORECAST IS DEPENDENT ON HOW FAR
SOUTH THE FRONT WILL MOVE...WHICH WOULD CHANGE OUR PRECIP CHANCES
CONSIDERABLY.

FOR TEMPERATURES...STAYED CLOSE TO LATEST MEX FOR TEMPS SATURDAY
NIGHT THROUGH SUNDAY NIGHT.  BY MONDAY...STARTED TRENDING A LITTLE
WARMER THAN THE MEX...ESPECIALLY BY TUESDAY AND WEDNESDAY...AS THE
WINDS PICK UP FROM THE SOUTH.

AVIATION...
SCATTERED RW/TRW DEVELOPING OVER THE REGION THIS AFTERNOON WILL
AFFECT ALL TAF SITES THROUGH AT LEAST 00Z. CIGS WILL REMAIN MVFR FOR
THE MOST PART WITH AN OCCASIONAL IFR CIG. VSBYS WILL REMAIN VFR
EXCEPT IN RW/TRW. CIGS AND VSBYS SHOULD IMPROVE THROUGH THE EVENING
AND OVERNIGHT HOURS. LIGHT NORTHWEST WINDS WILL SHIFT TO THE SOUTH
TO SOUTHWEST OVERNIGHT...AS WE AWAIT OUR NEXT STORM SYSTEM. SOME
FOG DEVELOPMENT MAY LEAD TO MVFR CONDITIONS BY 12Z THURSDAY.

&&

.AVIATION...

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 6, 3:48 AM CST, 18 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
448 AM CDT WED MAY 6 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-071000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
448 AM CDT WED MAY 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

LOCALLY HEAVY RAIN AND ISOLATED THUNDERSTORMS WILL OCCUR OVER
PARTS OF WESTERN KENTUCKY EARLY THIS MORNING. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS THIS AFTERNOON OVER THE ENTIRE REGION.
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

MINOR TO MODERATE FLOODING WILL CONTINUE ON SEVERAL
RIVERS...INCLUDING PORTIONS OF THE MISSISSIPPI AND OHIO RIVERS.
PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILS ON
RIVER FLOODING ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY AFTERNOON
AND THURSDAY NIGHT. SCATTERED STORMS MAY DEVELOP IN THE
AFTERNOON...A FEW OF WHICH COULD PRODUCE HAIL AND LOCALLY DAMAGING
WINDS. DURING THE NIGHT...AN ORGANIZED COMPLEX OF THUNDERSTORMS
MAY MOVE FROM WEST TO EAST ACROSS THE REGION. DAMAGING WIND WOULD
BE THE PRIMARY HAZARD WITH THE NIGHT TIME ACTIVITY. IN ADDITION TO
THE RISK OF SEVERE WEATHER...LOCALLY HEAVY RAIN MAY ACCOMPANY THE
STORMS.

MORE THUNDERSTORMS ARE EXPECTED ON FRIDAY AND FRIDAY NIGHT AS A
COLD FRONT MOVES SLOWLY SOUTH ACROSS THE LOWER OHIO VALLEY. A FEW
STORMS COULD BECOME SEVERE...AND MORE LOCALLY HEAVY RAIN IS
POSSIBLE. THE MAGNITUDE OF THE SEVERE WEATHER THREAT WILL DEPEND
ON HOW UNSTABLE THE ATMOSPHERE CAN BECOME FOLLOWING ANY PREVIOUS
THUNDERSTORM COMPLEXES.

THERE IS A CHANCE OF MORE THUNDERSTORMS SUNDAY NIGHT THROUGH
TUESDAY. THE RISK OF SEVERE WEATHER APPEARS VERY LOW DURING THIS
PERIOD.

MINOR TO MODERATE RIVER FLOODING WILL PERSIST ON SEVERAL AREA
RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THURSDAY INTO FRIDAY.

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 dense fog. Local standard time, as filed.

Dense Fog, Gibson

When
May 6, 10:00 PM CST to May 7, 6:00 AM CST
Where
Gibson forecast zone
Reported by
ASOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Dense Fog, Pike

When
May 6, 10:00 PM CST to May 7, 7:00 AM CST
Where
Pike forecast zone
Reported by
ASOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Dense Fog, Posey

When
May 6, 10:00 PM CST to May 7, 7:00 AM CST
Where
Posey forecast zone
Reported by
ASOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Dense Fog, Spencer

When
May 6, 10:00 PM CST to May 7, 7:00 AM CST
Where
Spencer forecast zone
Reported by
ASOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Dense Fog, Vanderburgh

When
May 6, 10:00 PM CST to May 7, 7:00 AM CST
Where
Vanderburgh forecast zone
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Dense Fog, Warrick

When
May 6, 10:00 PM CST to May 7, 7:00 AM CST
Where
Warrick forecast zone
Reported by
ASOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2009Every state in 2009This day in weather historyWarnings in Indiana, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167340, 167341, 167342, 167343, 167344, 167345.